Outcome of postoperative critically ill patients with heparin-induced thrombocytopenia: an observational retrospective case-control study
1 Department of Anesthesia and Critical Care, Massachusetts General Hospital, 55 Fruit Street, Boston, MA 02114, USA
2 Department of Nursing, Massachusetts General Hospital, 55 Fruit Street, Boston, MA 02114, USA
3 Department of Clinical Pathology, Massachusetts General Hospital, 55 Fruit Street, Boston, MA 02114, USA
Critical Care 2006, 10:R161 doi:10.1186/cc5100
See related commentary by Wester, http://ccforum.com/content/11/1/102Published: 16 November 2006
Heparin-induced thrombocytopenia (HIT) is described as a decrease in platelet count associated with heparin administration and is an immune-mediated adverse drug reaction that can cause both arterial and venous thromboses. It can be a life-threatening complication of heparin exposure. Little data concerning incidence, predisposing factors, or outcome in critically ill surgical patients are available.
All critically ill, postoperative patients admitted between January 1, 2000, and December 31, 2001, to a surgical intensive care unit (SICU) who tested positive by an enzyme-linked immunosorbent assay for the HIT antibody (HPIA; Diagnostica Stago, Inc., Parsippany, NJ, USA) were identified. Patient risk factors and outcomes were abstracted retrospectively from the medical record and compared with those from control patients matched for age, gender, diagnosis, severity of illness, and date of SICU admission.
Two hundred and ten patients out of 2,046 patients (10%) admitted to the SICU had HIT assays performed. Nineteen patients (0.9% of admissions; 9% of tested individuals) had positive tests. HIT-antibody-positive patients, compared with 19 matched controls, had an increased risk of death or major thrombotic complications (37% versus 10%; P < 0.05) and prolonged length of intensive care unit (ICU) stay (20 days versus 10 days; P < 0.05). Exposure to heparin via intravascular flushes alone was sufficient to generate HIT antibodies in 12 of 19 (63%) patients. Five patients received platelet transfusions after the diagnosis of HIT was known; four of these patients died.
Heparin flushes were the most common cause of HIT in this study. HIT-antibody-positive patients had an increased risk of death or major complications and a prolonged length of ICU stay. Platelet transfusions often were administered despite a positive HIT test result and were associated with a high mortality rate. Treatment algorithms that minimize exposure to heparin and contraindicate platelet transfusions merit further study.